Alert archive / New Jersey / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 139, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 3, 2025, 5:16 PM EDT for 4 counties in New Jersey. It was in force for 44 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2025, 5:16 PM EDT (21:16 UTC)
- Expired
- Jul 3, 2025, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hunterdon County, NJ, Morris County, NJ, Somerset County, NJ, Warren County, NJ
The radar
The Philadelphia radar (KDIX), 86 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:32 PM EDT | TSTM WND DMG | Lebanon Twp, NJ | Trees and wires down. Time estimated from radar. |
| Jul 3, 5:37 PM EDT | TSTM WND DMG | Tewksbury Twp, NJ | Trees and wires down. Time estimated from radar. |
| Jul 3, 5:44 PM EDT | TSTM WND DMG | 2 Ese Far Hills, NJ | Trees down along I-287 with lane restrictions reported. Time estimated from radar. |
| Jul 3, 5:47 PM EDT | TSTM WND DMG | 2 Nnw Bridgewater, NJ | Trees down across the roadway along Madison Avenue. Time estimated from radar. |
| Jul 3, 5:54 PM EDT | TSTM WND DMG | 1 Sw Millington, NJ | Trees and wires down along King George Road. Time estimated from radar. |
| Jul 3, 5:55 PM EDT | TSTM WND DMG | 2 Sw Lyons, NJ | Downed Tree on I-78 Westbound At West of Exit 33 - CR 525/Liberty Corner Rd/Martinsville (Bernards Twp), 1 right lane of 3 lanes closed. Time estimated from radar. |
| Jul 3, 6:01 PM EDT | TSTM WND DMG | Green Brook Twp, NJ | Several trees and wires down along Andrew Street and Park Avenue in Green Brook Township. Time estimated from radar. |
| Jul 3, 6:03 PM EDT | TSTM WND DMG | 1 W North Plainfield, NJ | *** 1 FATAL *** A large tree and electrical wires fell on top of a vehicle with an occupant inside that had pulled over on Greenbrook Road due to the storm. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
437
WUUS51 KPHI 032116
SVRPHI
NJC019-027-035-041-032200-
/O.NEW.KPHI.SV.W.0139.250703T2116Z-250703T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
516 PM EDT Thu Jul 3 2025
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Southern Morris County in northern New Jersey...
Northeastern Hunterdon County in northwestern New Jersey...
Southeastern Warren County in northwestern New Jersey...
Northern Somerset County in northern New Jersey...
* Until 600 PM EDT.
* At 515 PM EDT, a severe thunderstorm was located near Washington,
or 17 miles east of Easton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Morristown, Somerville, Bridgewater, Dover, Madison, Middlesex,
Florham Park, East Hanover, Bound Brook, Manville, Hackettstown,
Chatham, Washington, Morris Plains, Mendham, High Bridge, Stanhope,
Netcong, Peapack And Gladstone, and Glen Gardner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to hail and damaging winds, frequent cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
4067 7446 4066 7445 4066 7440 4063 7442
4057 7453 4053 7453 4071 7507 4092 7481
4083 7433
TIME...MOT...LOC 2115Z 300DEG 25KT 4076 7491
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gorse2 follow-up statements
301
WWUS51 KPHI 032133
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
533 PM EDT Thu Jul 3 2025
NJC041-032141-
/O.CAN.KPHI.SV.W.0139.000000T0000Z-250703T2200Z/
Warren NJ-
533 PM EDT Thu Jul 3 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northwestern New Jersey.
LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
4067 7446 4066 7445 4066 7440 4063 7442
4057 7453 4053 7453 4067 7494 4090 7475
4083 7433
TIME...MOT...LOC 2131Z 293DEG 27KT 4071 7470
$$
NJC019-027-035-032200-
/O.CON.KPHI.SV.W.0139.000000T0000Z-250703T2200Z/
Morris NJ-Hunterdon NJ-Somerset NJ-
533 PM EDT Thu Jul 3 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN MORRIS...NORTHEASTERN HUNTERDON AND NORTHERN SOMERSET
COUNTIES...
At 531 PM EDT, a severe thunderstorm was located over Peapack And
Gladstone, or 10 miles northwest of Somerville, moving southeast at
30 mph. A measured wind gust to 62 mph occurred in Washington,
Warren County earlier with this storm.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Morristown, Somerville, Bridgewater, Madison, Middlesex, Florham
Park, East Hanover, Bound Brook, Manville, Chatham, Morris Plains,
Mendham, High Bridge, Netcong, Peapack And Gladstone, Chester,
Lebanon, Califon, Far Hills, and Long Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 4079 7437 4076 7438 4075 7436 4074 7437
4067 7446 4066 7445 4066 7440 4063 7442
4057 7453 4053 7453 4067 7494 4090 7475
4083 7433
TIME...MOT...LOC 2131Z 293DEG 27KT 4071 7470
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Gorse895
WWUS51 KPHI 032147
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
547 PM EDT Thu Jul 3 2025
NJC019-032157-
/O.CAN.KPHI.SV.W.0139.000000T0000Z-250703T2200Z/
Hunterdon NJ-
547 PM EDT Thu Jul 3 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUNTERDON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northwestern New Jersey.
LAT...LON 4067 7446 4066 7445 4066 7440 4063 7442
4057 7453 4061 7472 4062 7471 4063 7472
4080 7461 4075 7436
TIME...MOT...LOC 2147Z 298DEG 25KT 4065 7456
$$
NJC027-035-032200-
/O.CON.KPHI.SV.W.0139.000000T0000Z-250703T2200Z/
Morris NJ-Somerset NJ-
547 PM EDT Thu Jul 3 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN MORRIS AND NORTHERN SOMERSET COUNTIES...
At 547 PM EDT, a severe thunderstorm was located over Millington, or
near Somerville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Bridgewater, Madison, Middlesex, Bound Brook, Chatham, Mendham,
Peapack And Gladstone, Far Hills, Millington, Martinsville, Basking
Ridge, North Plainfield, Bernardsville, and Watchung.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 4067 7446 4066 7445 4066 7440 4063 7442
4057 7453 4061 7472 4062 7471 4063 7472
4080 7461 4075 7436
TIME...MOT...LOC 2147Z 298DEG 25KT 4065 7456
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
GorseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:47 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 3, 4:47 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 447 PM EDT Thu Jul 3 2025 .SYNOPSIS... A reinforcing cold front will drop through the region late today and into tonight. Dry high pressure will build into the region on Friday and remain in control through the weekend, providing seasonable temperatures and tranquil weather conditions. Warmer, more humid, and unsettled conditions will return early next week. && .NEAR TERM /THROUGH FRIDAY/... A Severe Thunderstorm Watch has been issued for parts of northern New Jersey and eastern Pennsylvania until 10pm. Showers and thunderstorms are developing this afternoon and will continue into this evening as a cold front sinks southward. Overall, the best forcing will reside north and east of our immediate forecast area up into the Hudson Valley and New England, however a corridor of MLCAPE up to 2000 J/kg and 0-6 km shear around 40 kt will be available. This setup will support the potential for severe thunderstorms. There is a Slight risk (Level 2/5) for severe weather for areas north and east of Philadelphia with areas south and west in a Marginal (1/5) risk. The primary threat is damaging wind gusts with large hail also possible. General timing looks to continue to be from 2pm-10pm. Highs today will be in the low 80s to low 90s. For tonight, any remaining storms will weaken quickly after sunset with the loss of diurnal heating. The front will make its way off the coast, giving way to a mostly clear sky. Lows should fall into the 50s and 60s. For Independence Day, a rather pleasant and dry day is expected. A high pressure system builds into the region and will keep the day dry and sunny. The post frontal regime after today's cold front will translate to temperatures mainly in the low to mid 80s and comfortable humidity values with dew points in the 50s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Dry and seasonable weather conditions expected for the rest of the holiday weekend. High pressure overhead Friday night will result in clear skies and calm winds, a great setup for strong radiational cooling night. As a result, we will likely see the coolest and most comfortable summer night in quite some time, with lows in the mid 50s to mid 60s and a dry airmass in place. The broad ridging will dominate the region over the weekend, which will keep convection suppressed and temperatures near normal, though temperatures will start trending upward a couple degrees each day. Saturday will be another very pleasant day, similar to Friday as the surface high slides overhead. High temperatures remaining in the mid to upper 80s under sunny skies and dewpoints mixing out nicely once again to provide us with some low humidity. By Sunday, high pressure will be located offshore, resulting in some return flow and thus a more sensible increase in temperatures and humidity levels compared to the previous days. Highs Sunday in the upper 80s to low 90s. Lows in the 60s to near 70 degrees both nights. && .LONG TERM /MONDAY THROUGH THURSDAY/... Return flow will continue into the first half of next week as upper ridging shifts out to sea and some troughing develops near the Great Lakes. This will result in more unsettled conditions developing again, with mostly diurnally driven chances for showers and thunderstorms. Any severe threats remain to be seen. The greatest chances for showers and storms currently looks to be Tuesday and Wednesday. Expect temperatures to start trending slightly above normal early next week as well, though they should moderate some toward the middle of the week. Highs in the mid 80s to low 90s and lows in the mid 60s to mid 70s, along with increasing humidity. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...VFR. Isolated to scattered showers and thunderstorms in the afternoon; primarily around or after 19Z for KABE/KRDG, and after 20Z for KTTN/KPNE/KPHL so have included VCTS at these terminals. Remainder of terminals, confidence is quite low so left out of TAFs for now. West-northwest winds around 10 kts with a few gusts in excess of 15 kts possible. Moderate confidence. Tonight...VFR. Residual showers and thunderstorms wane by 01-03Z. Northwest winds around 5 kt or less. High confidence. Friday..VFR with a northwest wind around 5 knots. High confidence. Outlook... Friday night through Sunday...VFR. No significant weather. Monday and Tuesday...Prevailing VFR. Isolated thunderstorms possible. && .MARINE... No marine headlines are in effect through tonight. West winds around 5-10 kt this morning will become south-southwest around 10-15 kt this afternoon. For tonight, winds will veer from southwest to north around 10-15 kt with the passing of a cold front. Seas of 2-3 feet. Outside of an isolated thunderstorm this afternoon, fair weather is expected. Friday night...Sub-SCA conditions expected. Outlook... Friday night through Monday...No marine hazards expected. Rip Currents... For Independence Day, north winds around 10 mph in the morning will become southeast around 5-10 mph in the afternoon. Breaking wave heights of 1-2 feet with a SSE swell of around 2 feet and a 6-8 second period. As a result, have opted to go with a LOW risk for dangerous rip currents for all beaches. For Saturday, light northeast winds in the morning will become south-southeast around 10 mph in the afternoon. Breaking wave heights generally 1-2 feet with a SE swell of around 2 feet and a 6-8 second period. As a result, will maintain a LOW risk for dangerous rip currents for all beaches. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...MJL/Staarmann NEAR TERM...DeSilva/Guzzo SHORT TERM...MJL/Staarmann LONG TERM...MJL/Staarmann AVIATION...Guzzo/MJL MARINE...Guzzo/MJL
Hazardous weather outlook, Jul 3, 12:10 PM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 1210 PM EDT Thu Jul 3 2025 MDZ012-015-019-020-041615- Kent MD-Queen Annes-Talbot-Caroline- 1210 PM EDT Thu Jul 3 2025 This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...This afternoon and tonight. There is a Marginal risk for isolated severe thunderstorms this afternoon and evening with the primary risk being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NG
In the hours before
Local storm report, Jul 3, 4:55 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
455 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg Hampton Twp 41.10N 74.76W
07/03/2025 Sussex NJ 911 Call Center
Several trees and wires down around Hampton
Township. Time estimated from radar.
&&
HoeflichLocal storm report, Jul 3, 4:56 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
456 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Dmg Newton 41.06N 74.75W
07/03/2025 Sussex NJ 911 Call Center
Several trees and wires down around Newton.
Time estimated from radar.
&&
HoeflichLocal storm report, Jul 3, 5:05 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
505 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 2 S Gilbert 40.89N 75.44W
07/03/2025 Monroe PA Fire Dept/Rescue
Trees and wires down with a fire reported on
the 400 Block of Frable Dr. Time estimated
from radar.
&&
HoeflichLocal storm report, Jul 3, 5:12 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
512 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 2 SSW Pellettown 41.14N 74.69W
07/03/2025 Sussex NJ Trained Spotter
Pictures of trees down along CR 52 at the
top of Cummins Hill. Time estimated from
radar.
&&
HoeflichLocal storm report, Jul 3, 5:13 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
513 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Tstm Wnd Dmg 2 SSW Stillwater Twp 41.04N 74.88W
07/03/2025 Sussex NJ Trained Spotter
Trees and wires down within Stillwater. Time
estimated from radar.
&&
HoeflichLocal storm report, Jul 3, 5:14 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
514 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Tstm Wnd Dmg 1 NNE Sparta 41.05N 74.63W
07/03/2025 Sussex NJ Trained Spotter
Trees and wires down in Sparta, NJ. Time
estimated from radar.
&&
HoeflichThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:35 PM EDT | Severe Thunderstorm Warning | PHI | Sussex, Warren | 40 min |
| Jul 3, 4:02 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex | 43 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 49 min |
| Jul 3, 5:27 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 48 min |
| Jul 3, 5:53 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Morris, Somerset | 37 min |
| Jul 3, 6:11 PM EDT | Flash Flood Warning | PHI | Hunterdon, Warren | 4 hr |
| Jul 3, 6:39 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Somerset, Warren | 34 min |
| Jul 3, 6:43 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth | 32 min |
| Jul 3, 6:48 PM EDT | Special Marine Warning | PHI | 87 min | |
| Jul 3, 7:55 PM EDT | Special Marine Warning | PHI | 95 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.